Parkinson's Disease Drug Can Cause Corneal Damage
Damage to corneal endothelium from amantadine increases with duration and cumulative dose
WEDNESDAY, June 2 (HealthDay News) -- Parkinson's disease patients taking the drug amantadine are at risk for damage to the corneal endothelium and resulting impaired vision, which can become more pronounced the longer the drug is used, according to research published in Ophthalmology.
Ki Cheol Chang, M.D., of Seoul National University in South Korea, and colleagues compared the endothelial changes in the corneas of 169 subjects with Parkinson's disease taking oral amantadine with a control group of 169 age- and gender-matched healthy subjects not taking the medication. For analysis, the treated group was divided into three subgroups, defined by duration of treatment and cumulative dose.
The researchers found that, compared to the control group, the subjects taking amantadine had significantly lower endothelial cell density (mean 2662.47 versus 2784.72), a lower hexagonality (56.94 versus 60.97), as well as a greater coefficient of variation (35.59 versus 32.66). The reduction in endothelial cell density increased when the duration and cumulative dose of amantadine increased.
"In conclusion, our results support the claim that amantadine-associated corneal endothelial toxicity can be caused not only by drug hypersensitivity, but also by dose-dependent effects. We recommend that both ophthalmologists and neurologists pay attention to potential corneal endothelial toxicity in subjects with Parkinson's disease who are receiving amantadine treatment," the authors write.